Blood dyscrasias following administration of the arsphenamines have always been regarded with considerable concern. The development of such a reaction to arsphenamine therapy is an absolute contraindication to its further use, as well as to use of other members of the arshpenamine group.
McCarthy and Wilson,1 in an excellent discussion of this subject, divided these dyscrasias into three groups: namely, thrombopenic purpura, granulocytopenia and aplastic anemia. While the majority of these reactions conform to one of these classifications, there are occasional reactions to these drugs which affect the blood and do not fall into any of these classes.
The purposes of this paper are:
To compare briefly the effects of neoarsphenamine and mapharsen on the formed elements of the blood of patients undergoing treatment for syphilis. The complete data on these investigations will be published in a separate report.
To report in detail a case of granulocytopenia
EPSTEIN NN, FALCONER EH. EFFECTS OF NEOARSPHENAMINE AND MAPHARSEN ON FORMED ELEMENTS OF BLOODGRANULOCYTOPENIA FOLLOWING NEOARSPHENAMINE THERAPY IN A PATIENT WHO SUBSEQUENTLY RECEIVED MAPHARSEN WITHOUT UNTOWARD REACTION. Arch Derm Syphilol. 1940;42(5):909–918. doi:10.1001/archderm.1940.01490170159015
Customize your JAMA Network experience by selecting one or more topics from the list below.